Sie sind auf Seite 1von 4

Sharp triangle inequalities in Banach spaces and the recent results

Ken-Ichi Mitani (Okayama Prefectural University) Kichi-Suke Saito (Niigata University)

The triangle inequality is one of the most fundamental inequalities in mathematics. Several authors have been treating its generalizations and reverse inequalities (cf. [2, 5] and etc). In 2007, Kato-Saito-Tamura in [6] showed the sharp triangle inequality and its reverse inequality with n elements in a Banach space to study the geometrical structure of a Banach space. In this talk we present the recent results on sharp triangle inequalities in [6, 10, 11].

We rst consider nonzero vectors x1 , , xn in a Banach space X . KatoSaito-Tamura in [6] showed the sharp triangle inequality and its reverse inequality, as follows: Theorem 1 ([6]). For all nonzero elements x1 , x2 , , xn in a Banach space X,
n n

xj +
j =1 n

n
j =1

xj xj

1j n

min xj

j =1 n

xj
n

j =1

xj +

n
j =1

xj xj

1j n

max xj .

In particular, if n = 2, then we have the following.


1

Theorem 2. For all nonzero elements x, y in a Banach space X with x y x+y + 2 (1) x + y x+y + 2 x y + x y x . y x + x y y

The inequality (1) was given earlier in Hudzik-Landes [5] (see also Maligranda [7]). Moreover, Hsu-Shaw-Wong in [4] gave these inequalities for strongly integrable functions with values in a Banach space. Mitani-Saito-Kato-Tamura in [10] showed the following inequalities which are sharper than two inequalities of Theorem 1. Theorem 3 ([10]). For all nonzero elements x1 , , xn in a Banach space X , n 2,
n n k

xj +
j =1 n k=2

k
j =1

x j x j

( x k xk+1 )

j =1 n

xj
n n

j =1

xj
k=2

k
j =n(k1)

x j x j

( x nk xn(k1) ),

where x 1 , x2 , , xn are the rearrangement of x1 , x2 , , xn satisfying x1 x 2 xn , and x0 = xn+1 = 0.

In the case of n = 2, Theorem 3 is just Theorem 2. In the case of n = 3, we have


2

Theorem 4 ([10]). For all nonzero elements x, y, z in a Banach space X with x y z x+y+z + 3 + 2 x y + x y x y z + + x y z ( y z ) z

x + y + z x+y+z + 3 2 y z + y z x y z + + x y z ( x y ). x

Moreover we consider the equality attainedness for sharp triangle inequalities in a strictly convex Banach space. For each m with 1 m n, we put Im = {1, 2, , m}. For =
+ (1 , 2 , , n ) Rn and 1 m n, we dene Im () = {k Im : k > 0} and Im () = {k Im : k < 0}. For a nite set A, the cardinal number of A

is denoted by |A|. Theorem 5 ([11]). Let X be a strictly convex Banach space and x1 , x2 , , xn nonzero elements in X with x1 > x2 > > xn . Then
n n k

xj +
j =1 k=2

k
j =1

xj xj

( xk xk+1 ) =
j =1

xj

if and only if there exists = (1 , 2 , , n ) Rn with 1 = 1 > |2 | >


+ ()| for every m ()| |Im |3 | > > |n | such that xm = m x1 and |Im

with 1 m n.
3

References
[1] J. B. Diaz and F. T. Metcalf, A complementary triangle inequality in Hilbert and Banach spaces, Proc. Amer. Math. Soc. 17 (1966), 8897. [2] S. S. Dragomir, Reverses of the triangle inequality in Banach spaces, J. Inequal. Pure and Appl. Math. 6(5) (2005), Art. 129, pp. 46. [3] C. F. Dunkl and K. S. Williams, A simple norm inequality, Amer. Math. Monthly 71 (1964), 5354. [4] C.-Y. Hsu, S.-Y. Shaw and H.-J. Wong, Renements of generalized triangle inequalities, J. Math. Anal. Appl. 344 (2008), 1731. [5] H. Hudzik and T. R. Landes, Characteristic of convexity of K othe function spaces, Math. Ann. 294 (1992), 117124. [6] M. Kato, K.-S. Saito and T. Tamura, Sharp triangle inequality and its reverse in Banach spaces, Math. Inequal. Appl. 10 (2007), 451460. [7] L. Maligranda, Simple norm inequalities, Amer. Math. Monthly 113 (2006), 256260. [8] J. L. Massera and J. J. Sch aer, Linear dierential equations and functional analysis I, Ann. of Math. 67 (1958), 517573. [9] P. R. Mercer, The Dunkl-Williams inequality in an inner product space, Math. Inequal. Appl. 10 (2007), 447450. [10] K.-I. Mitani, K.-S. Saito, M. Kato and T. Tamura, On sharp triangle inequalities in Banach spaces, J. Math. Anal. Appl. 336 (2007), 1178-1186. [11] K.-I. Mitani and K.-S. Saito, On sharp triangle inequalities in Banach spaces II. J. Inequal. Appl. 2010, (2010) Article ID 323609, 17 p. [12] J. Pe cari c and R. Raji c, The Dunkl-Williams inequality with n elements in normed linear spaces, Math. Inequal. Appl. 10 (2007), 461470. [13] S. Saitoh, Generalizations of the triangle inequality, J. Inequal. Pure Appl. Math. 4(3) (2003), no. 3, Art. 62, pp. 5.